Michigan, 2011Cold in Michigan, February 8 to 11, 2011
February 8 to 11, 2011 · NWS MQT · 2 events in 2 counties and zones
Arctic air spreading over the region resulted in either bitter cold minimum temperatures or periods of wind chill readings to near 25 below zero over the far western interior of Upper Michigan from the 8th through the 11th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air spreading over the region resulted in either bitter cold minimum temperatures or periods of wind chill readings to near 25 below zero over the far western interior of Upper Michigan from the 8th through the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 8, 4:38 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Feb 8, 4:38 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
538 AM EST TUE FEB 8 2011
.SYNOPSIS...
UPPER PATTERN FEATURES SPLIT FLOW WITH NORTHERN STREAM DOMINATING WX
OVR CNTRL CANADA INTO THE GREAT LAKES. SHORTWAVE TROUGH HAS MOVED
THROUGH UPR LAKES...BUT ANOTHER IS LURKING UPSREAM FM HUDSON BAY TO
NUNAVUT CANADA. QUITE COLD BEHIND THE TROUGH...WITH H85 TEMPS AS LOW
AS -30C. BTWN THE TWO TROUGHS...THERE IS SOME WARM ADVECTION WHERE
SHORTWAVE RIDGING IS OCCURRING. AT THE SFC...COLD FRONT HAS MOVED
TOWARD NEW ENGLAND WHILE LAKE INDUCED TROUGHING LINGERS BACK INTO
THE UPR LAKES. LARGE HIGH PRESSURE IS STATIONED OVR SW CANADA WITH
RIDGING INTO NORTHERN PLAINS AND ALSO MUCH OF ONTARIO. NW WINDS BTWN
THE TROUGH AND RIDGE AND H85 TEMPS AROUND -20C LEADING TO LES OVR
CWA. LES IS MOST FOCUSED OVR ONTONAGON AND ALGER COUNTIES WITH
COVERGENT NWRLY FLOW.
&&
.DISCUSSION...
LES OVR MUCH OF THE AREA THE LAST 24 HRS ENDED UP HEAVIEST IN
WESTERN UPR MI...WITH AMOUNTS OF 3-6 INCHES REPORTED AS OF LATE LAST
EVENING IN THE FAR WEST CWA. HOWEVER...LES WAS QUITE LIMITED OVR
CNTRL UPR MI DESPITE PERSISTENT NRLY WINDS AND COLD ENOUGH TEMPS.
MINIMAL SNOWFALL WAS POSSIBLY DUE TO DRY SUB H9 LAYER AND LOWER
INVERSIONS SEEN ON UPSTREAM SOUNDINGS YDY MORNING. SEEMS LIKE FCST
SOUNDINGS WERE A BIT TOO MOIST IN THOSE CRITICAL LOWER LEVELS.
TODAY...ONGOING LK EFFECT FOR NW FLOW AREAS DIMINISHES THIS MORNING
AS BLYR WINDS BACK MORE W/SW. BY AFTN...LES WILL BE CONFINED TO
KEWEENAW. INVERSIONS LESS THAN 4KFT AND WELL MIXED LOWER BLYR WILL
LIMIT LES DESPITE FAVORABLE SNOW GROWTH. EVEN SO...LES WILL BE PROBLEM
AS BLYR WINDS INCREASE TO 30-40 KTS HELPING TO REDUCE VSBY AT TIMES.
KEPT LE.Y UP FOR KEWEENAW. ELSEWHERE...GUSTY WINDS SHOULD LEAD TO
AREAS OF BLSN EVEN BENEATH A PARTLY SUNNY SKY. FAR SW UPR MI COULD
SEE WIND CHILLS TO 25F BLO EARLY THIS MORNING...ESPECIALLY ONCE
WINDS BACK WEST TO PUSH LINGERING LES TO THE NORTH ALLOWING SKIES
TO CLEAR. COLD FRONT SINKING ACROSS MANITOBA ARRIVES VERY LATE TODAY
AND THIS WILL PROVIDE FOCUS FOR LES INTO TONIGHT.
TONIGHT INTO WEDNESDAY...ARCTIC FRONT DROPS SLOWLY ACROSS CWA. FROPA
TIMING...NAM SLOWEST WHILE 0Z LOCAL WRF WAS QUICKEST. GFS/REGIONAL
GEM SERVED AS A COMPROMISE. FRONT DROPS THROUGH KEWEENAW THIS
EVENING. COULD BE A PERIOD OF HEAVY CONVERGENCE BAND SNOW AS THE
FRONT MOVES THROUGH. DECENT SNOW GROWTH LEADS TO POTENTIAL OF QUICK
2-4 INCHES EARLY EVENING THERE. OTW...SNOW SHOWERS RAMP UP OVR NW
FLOW AREAS BY LATE TONIGHT. QUITE A BATCH OF MID LEVEL MOISTURE IN
WAKE OF FRONT...NOW MOVING DOWN ACROSS FAR N MANITOBA. THE MOISTURE
ALONG WITH COLD AIR ADVECTION DROPPING H85 TEMPS BLO -22C BY 12Z WED
LEADS TO SIGNIFICANT OVER WATER INSTABILITY WITH LK CAPES OVR 1000
J/KG AND LK EQL BWTN 10-15KFT. EVENTUALLY...LESS THAN IDEAL SNOW GROWTH
AND STRONG BLYR WINDS LIMIT ACCUMS...BUT FM A PURE LES INSTABILITY
STANDPOINT...IT IS ABOUT AS GOOD AS IT GETS. UNIFORM NW FLOW THROUGH
H85 SHOULD LEAD TO GOOD LES ORGANIZATION THOUGH. BLYR WINDS IN WAKE OF
FRONT SOLIDLY IN THE 30-35 KT RANGE. GIVEN INSTABILITY...EXPECT GOOD
PORTION OF WINDS TO MIX TO SFC CAUSING SIGNIFICANT BLSN/DRSN AND
REDUCED VSBY. NW FLOW AREAS REALLY COULD GET WALLOPED WITH SNOW AND
BLSN AND FREQUENT WHITEOUTS. CHANCES OF WARNING CRITERIA SNOW (8
IN/12 HR OR 12 IN/24 HR) SEEM SLIM DUE TO POOR SNOW GROWTH...BUT BTWN
THE MODERATE SNOW (TOTAL 24 HR FCST SNOW AMOUNTS 4-8 INCHES WITH
LOCAL HIGHER AMTS) AND SIGNIFICANT BLSN AND DRSN...HAZARDOUS WINTER
CONDITIONS WARRANT A LK EFFECT SNOW WATCH FOR ONTONAGON...ALGER...NRN
SCHOOLCRAFT...AND LUCE COUNTIES TONIGHT THROUGH WEDNESDAY NIGHT.
COORD WITH APX ON THE LK SNOW WATCH FOR THE EAST CWA.
AWAY FM LES ISSUES...TEMPS FALLING INTO THE 5-10F BLO RANGE TONIGHT
ALONG WITH INCREASING WINDS LEAD TO WIND CHILLS AROUND ADVY
CRITERIA. MAY NEED MORE HEADLINES FOR WI BORDER ZONES FM IWD TO IMT.
TEMPS SHOULD GO NOWHERE FAST ON WED FOR MAJORITY OF CWA AS CORE OF
H85 COLD TEMPS TO -25C IS OVERHEAD. LOWERED MAX TEMPS INTO THE LWR
SINGLE DIGITS FAR WEST...AROUND 10F IN THE CNTRL...AND LWR TEENS
EAST.
THURSDAY...LES SWITCHES TO KEWEENAW AS BLYR WINDS BACK SW. CHILLY
TEMPS REMAIN...THOUGH SOME MODERATION IN H85 TEMPS IS FCST.
SOUNDINGS SHOW LOW INVERSION THOUGH. MIXING TO 925MB GAVE TEMPS
AROUND 10F WEST INTO THE LWR TEENS ELSEWHERE. AGAIN...WIND CHILLS COULD
NEAR ADVY CRITERIA WED NIGHT...THOUGH WINDS MAY BE LIGHT ENOUGH...AT
LEAST IN THE WEST HALF CWA...TO NOT SATISFY THE 10 MPH CRITERIA FOR
WIND CHILLS.
WARMER TEMPS ON THE WAY FOR FRIDAY...SATURDAY...AND RIGHT ON THROUGH
NEXT WEEK PER ECMWF/GFS AS UPR PATTERN BECOMES INCREDIBLY ZONAL
COMPARED TO CURRENT SETUP ACROSS N HEMISPHERE.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
STRONG WRLY WINDS AND BLSN WILL BE THE MAIN STORY AT CMX...BUT WILL
BE LESS PROMINENT AT SAW. LES WILL ALSO CONTINUE AT KCMX AS WINDS
GRADUALLY BACK TO THE WEST. HOWEVER...THERE IS CONSIDERABLE
UNCERTAINTY WITH WHERE THE STRONGER LOW LEVEL CONV MAY DEVELOP.
SO...KEPT VSBY IN THE 2-4SM RANGE THROUGH THE PERIOD.
MAINLY VFR CONDITIONS WILL PREVAIL AT KSAW.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
AS AN ARCTIC COLD FRONT APPROACHES...WINDS ACROSS LAKE SUPERIOR WILL
BACK TO THE WEST THIS MORNING AND INCREASE TO 35-40KT GALES. JUST
AHEAD OF THE FRONT...A NARROW ZONE OF HIGHER WINDS MAY DEVELOP THIS
AFTN AND EVENING FROM JUST E OF THE APOSTLE ISLANDS TOWARD THE
KEWEENAW AND FROM AROUND STANNARD ROCK E AND SE TOWARD GRAND MARAIS
AND WHITEFISH POINT. GUSTS TO 45KT COULD OCCUR FOR A SHORT TIME IN
THOSE AREAS. BEHIND THE FRONT...WINDS WILL SHIFT NW AND SLOWLY
DIMINISH. GALES SHOULD END BY SUNRISE WED OVER THE W HALF OF THE
LAKE AND IN THE AFTN OVER THE E HALF. BRISK WINDS IN THE 15-30KT
RANGE WILL THEN CONTINUE INTO THU. COMBINATION OF ARCTIC AIR/STRONG
WINDS/HIGH WAVES WILL RESULT IN HEAVY FREEZING SPRAY TODAY THRU THU
MORNING. WINDS SHOULD MOSTLY BE UNDER 25KT FRI/SAT...AND LINGERING
FREEZING SPRAY WILL END BY SAT AS AIRMASS MODERATES.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST WEDNESDAY FOR MIZ001-
003.
WIND CHILL ADVISORY UNTIL 8 AM CST THIS MORNING FOR MIZ009-010.
LAKE EFFECT SNOW WATCH FROM LATE TONIGHT THROUGH THURSDAY
MORNING FOR MIZ006-007-085.
LAKE EFFECT SNOW WATCH FROM THIS EVENING THROUGH WEDNESDAY
EVENING FOR MIZ002.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST /NOON CST/ THURSDAY
FOR LSZ162-263>267.
GALE WARNING FROM 10 AM THIS MORNING TO 1 PM EST WEDNESDAY FOR
LSZ266-267.
GALE WARNING FROM 1 PM EST /NOON CST/ THIS AFTERNOON TO 7 AM EST
/6 AM CST/ WEDNESDAY FOR LSZ162.
GALE WARNING FROM 10 AM THIS MORNING TO 7 AM EST WEDNESDAY FOR
LSZ263>265.
LAKE MICHIGAN...
NONE.
&&
SYNOPSIS...JLA
DISCUSSION...JLA
AVIATION...JLB
MARINE...ROLFSONHazardous weather outlook, Feb 8, 5:17 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
617 AM EST TUE FEB 8 2011
MIZ001>007-009>014-084-085-091200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
617 AM EST TUE FEB 8 2011 /517 AM CST TUE FEB 8 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW AND BLOWING SNOW WILL PRODUCE REDUCED VISIBILITY ON
THE KEWEENAW PENINSULA TODAY. SNOW SHOWERS AND SIGNIFICANT BLOWING
AND DRIFTING SNOW IS EXPECTED ALONG LAKE SUPERIOR TONIGHT...MAINLY
IN AREAS FAVORED BY NORTHWEST WINDS.
WIND CHILL READINGS OF 20 TO 25 BELOW ZERO ARE POSSIBLE IN SOUTHWEST
UPPER MICHIGAN EARLY THIS MORNING. WIND CHILLS MAY FALL TOWARD 25
BELOW ZERO AGAIN LATE TONIGHT.
SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LAKE EFFECT SNOW SHOWERS AND SIGNIFICANT BLOWING AND DRIFTING SNOW IS
EXPECTED NEAR LAKE SUPERIOR THROUGH LATE WEDNESDAY NIGHT...MAINLY IN
AREAS FAVORED BY WEST TO NORTHWEST WINDS. SEE THE LATEST WINTER
WEATHER STATEMENT FOR COMPLETE DETAILS.
WIND CHILL READINGS OF 20 TO 30 BELOW ZERO ARE POSSIBLE WEDNESDAY
NIGHT...PRIMARILY ACROSS THE INTERIOR WEST HALF OF UPPER MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS AND REPORTS OF ANY IMPACTS FROM BLOWING AND DRIFTING
SNOW WOULD BE GREATLY APPRECIATED.
LSZ162-240>251-263>267-091200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
617 AM EST TUE FEB 8 2011 /517 AM CST TUE FEB 8 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
WEST TO NORTHWEST GALES OF 35 TO 40 KNOTS ARE EXPECTED OVER MUCH OF
LAKE SUPERIOR.
HEAVY FREEZING SPRAY IS EXPECTED.
SEE THE LATEST MARINE WEATHER PRODUCT FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEST TO NORTHWEST GALES OF 35 TO 40 KNOTS ARE EXPECTED WEDNESDAY
MORNING ACROSS CENTRAL AND EASTERN LAKE SUPERIOR.
PERIODS OF HEAVY FREEZING SPRAY ARE EXPECTED OVER MUCH OF LAKE
SUPERIOR THROUGH THURSDAY.
SEE THE LATEST MARINE WEATHER PRODUCT FOR COMPLETE DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-091200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
617 AM EST TUE FEB 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLA
Cold/Wind Chill, Gogebic
- When
- February 8, 6:00 AM CST to February 11, 8:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The combination of Arctic air and gusty north winds plunged wind chill readings near 25 below zero on the morning of the 8th. Actual minimum temperatures dipped below zero every morning from the 8th through the 11th reaching extreme readings near 25 below at several locations on the morning of the 11th.
Cold/Wind Chill, Iron
- When
- February 8, 6:00 AM CST to February 11, 8:00 AM CST
- Where
- Iron forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The combination of Arctic air and gusty north winds plunged wind chill readings near 25 below zero on the morning of the 8th. Actual minimum temperatures dipped below zero every morning from the 8th through the 11th reaching extreme readings near 25 below at several locations on the morning of the 11th. A Caspian man died of exposure to the cold on the 8th.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Arkansas, February 8 to 9, 20112 deaths · 7 events
- Heavy Snow and Winter Weather in Kansas, February 8 to 9, 201126 injured · $464,000 · 27 events
- Winter Storm in Oklahoma, February 8 to 9, 20111 death · 24 events
- Winter Storm and Extreme Cold in Texas, February 8 to 9, 2011$260,000 · 32 events
- Blizzard and Heavy Snow in Texas, February 8 to 9, 20115 injured · 51 kt wind · 23 events
- Winter Storm and Winter Weather in Oklahoma, February 8 to 9, 201136 events
- Extreme Cold in North Dakota, February 8, 201132 events
- Strong Wind in California, February 8, 2011$40,000 · 1 event
- Heavy Snow in Kansas, February 8 to 9, 201123 events
- Strong Wind in New Jersey, February 8, 2011$4,000 · 21 events
- Extreme Cold in North Dakota, February 8, 201118 events
- Extreme Cold in South Dakota, February 8, 201118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290785, 290786.